# SDR CA110714010

- Difficulty date: July 12, 2011
- Submitted: September 9, 2011
- Operation: Air carrier
- Make and model: Snias AS350BA
- Aircraft time: 14,936 hours
- Engine: Lyc LTS101700D2
- System (JASC): 2435 · Starter-Generator
- Part: Starter Gen
- Part number: 150SG117Q
- Condition: Failed
- Location: Engine
- Stage of operation: AP
- How discovered: O
- Nature of condition: H
- Precautionary procedure: O

## Discrepancy

ACFT GENERATOR LIGHT CAME ON AND VOLTAGE DROPPED TO 24.5 V APPROX 4 MILES FROM LANDING SITE.  GENERATOR RESET SWITCH HAD NO EFFECT AND LIGHT STAYED ON, VOLTAGE REMAINED AT APPROX 24.5V. AS ACFT WAS ABOUT TO TOUCHDOWN, THE LOW ROTOR HORN CAME ON AND THE PILOT OBSERVED A DROP IN ROTOR RPM TO APPROX 365 RPM.  ACFT LANDED WITHOUT FURTHER INCIDENT.  AFTER SHUTTING DOWN, PILOT TRIED TO CRANK ENGINE BUT NOTHING HAPPENED. A LOT OF DEBRIS WAS FOUND ON ENGINE DECK BENEATH STARTER AND A STRONG PUNGENT SMELL WAS EMANATING FROM IT.  STARTER SHAFT WAS FOUND LOOSE AND A LOUD GRINDING NOISE COULD BE HEARD AND FELT WHEN TURNING STARTER SHAFT BY HAND.  A STARTER BEARING FAILURE IS SUSPECTED. STARTER WAS REPLACED AND A TEST HOVER WAS PERFORMED TO TRY AND REPRODUCE THE NR DROOP.  GOVERNOR WAS NOT REPLACED AT THIS TIME AS NONE WERE AVAILABLE.  NO DROOP WAS EVIDENT SO MULTIPLE CIRCUITS WITH MANY POWER CHANGES WERE CONDUCTED BUT NO EVIDENCE OF NR INSTABILITY WAS FOUND. A .5 HOUR TEST FLIGHT WAS THEN CONDUCTED WITH SAME NORMAL BEHAVIOR FROM THE MAIN ROTOR SPEED. DURING THE LAST TEST FLIGHT, IT WAS MENTIONED BY THE PILOT THAT SLIGHTLY ERRATIC NR AND OSCILLATING NG AND TORQUE HAD BEEN OBSERVED DURING THE LAST FEW WEEKS BY 2 DIFFERENT PILOTS. THIS INFORMATION WAS NOT FWD TO OPERATIONS OR MX  AT THE TIME AS IT WAS VERY MINOR SYMPTOMS AND THEY ASSUMED THAT IT MAY JUST BE CAUSED BY TURBULENCE OR SUCH.  HOWEVER, AFTER STARTER GENERATOR CHANGE, THE PILOT OBSERVED A VERY NOTICEABLE DIFFERENCE IN NR STABILITY. IT WAS THE MOST SOLID AND STABLE HE HAD SEEN IT IN THE LAST FEW WEEKS. IT IS SUSPECTED THAT THE STARTER PROBLEM AND IMBALANCE PRODUCED A FREQUENCY VIBRATION THAT INTERFERED WITH THE GOVERNOR.
